Kari Taggart, PharmD, BCCCP
Sejal Patel, PharmD, BCPS, BCCCP
David E. Zimmerman, PharmD, BCCCP
At the end of this case, students will be able to:
- Recall the role of poison control centers in toxicologic emergencies
- Describe pharmacist roles in identifying and managing toxicologic emergencies
- Recommend resources to utilize to manage toxicologic emergencies
Intentional and unintentional poisonings unfortunately occur all too frequently in the United States. In 2019, the American Association of Poison Control Centers (AAPCC) logged over 2.1 million human exposures into the National Poison Data System (NPDS).1 The AAPCC is made up of 55 poison centers located around the United States and Puerto Rico and serves a vital role to the healthcare community and the public in educating and assisting with the management of toxicologic emergencies. Poison control centers are made up of physicians, pharmacists, nurses, and health educators and respond to calls (1-800-222-1222) from healthcare professionals and the public regarding both human and animal poisonings 24 hours a day, seven days a week, 365 days a year.2
Emergency departments (EDs) and hospitals must be equipped to identify and manage toxicologic emergencies. Patients (pediatrics or adults) can present with either intentional or unintentional ingestions of single or multiple substances; hence, quick assessments and histories are vital. Common questions asked include: “what and how much was ingested?” or “when was the ingestion?” If able, a thorough patient history should be taken to determine prescription history and use of illicit substances, over-the-counter medications, and herbal supplements. A physical exam should be done to assess for any toxidromes, such as those resulting from antimuscarinic, sympathomimetic, opioid, sedative-hypnotic, or others.
Pharmacists in the institutional setting play important roles in information gathering, assessment, and management in these situations.3 In situations where the patient is unconscious, pharmacists can utilize their skills in reviewing the electronic health record and/or calling community pharmacies to determine which potential medications the patient could have ingested. Following patient evaluation, pertinent laboratory studies, electrocardiogram (EKG), radiographic imaging, and other diagnostics can be conducted. Some of these labs may be run in the facility but some hospitals may have to send them out (leading to a delay in the lab result returning) and pharmacists should know which lab assays are completed in the hospital. Based upon patient vitals and diagnostic results, antidotal and/or resuscitative therapy should be initiated if warranted. The local Poison Control Center or toxicologic services can be consulted at any point during this process to assist with evaluation, diagnostics, and treatment. Patient admission to the hospital is dependent on the situation, but in the cases of intentional ingestions, a psychiatric evaluation should be conducted. In addition, pharmacists can play an important role as we are the medication experts and have extensive knowledge on pharmacology and pharmacokinetics of commonly used medications.
CC: “I’m not sure what happened but I found her totally out of it.”
Patient: AT is a 56-year-old female (64 in, 84 kg) who has presented to the ED after being found on the bathroom floor with an empty bottle of sertraline 50mg tablets (90-day supply), which was refilled three days prior.
HPI: Emergency medical services (EMS) was called by AT’s significant other, who found her arousable but confused, and altered with a pulse. When EMS arrived at the ED, AT was still arousable and then became more agitated, diaphoretic, and febrile. When the ED provider came to evaluate her, he found AT not consistently following commands and not answering all questions appropriately.
PMH: Major depressive disorder
- BP 148/88 mmHg
- HR 89 bpm
- Temp 100.1°F
- RR 16/min
- O2 sat 99% on RA
ROS: Alert and oriented but with delayed verbal response time and slurred speech. In addition, AT experienced a clonus which lasted for a few minutes. Other than agitation noted on exam, AT was also noted to have slight tremors in the hands, but otherwise the remainder of examination was unimpressive.
- Quantitative serum acetaminophen: undetectable
- Quantitative serum salicylate: undetectable
- Basic metabolic panel: WNL except bicarbonate at 21 mmol/L
- EKG: normal sinus rhythm of 96 bpm with normal QTc 458 msec
Additional context: About four hours after arrival to the ED with unknown ingestion time, AT had a witnessed generalized tonic-clonic seizure lasting 20 seconds, which resolved on its own. However, fifteen minutes later, the patient then experienced another seizure lasting 60 seconds. The ED team immediately gave benzodiazepines to help break the seizure. A glucose was checked and was found to be normal.
1. What information would you want to obtain from AT’s significant other?
2. What type of information would you want to gather from the AT’s medical record?
3. What type of toxidrome is AT most likely experiencing? What medications would be appropriate at this time for management and what would you monitor for?
4. What type of resources would you utilize to aid in identification and treatment for AT?
5. Following AT’s presentation, you decide to partner with the Poison Control Center on educating patients that present to your ED about medication safety. What would be some good tips to share with patients and where could you find these resources?
As integral members of the healthcare team, pharmacists in institutional settings can play a vital role in prevention and management of intentional or unintentional medication misuse. Emergency medicine pharmacists must be up to date on the emergent management of overdoses as well as on the signs that may be exhibited when patients present but are unable to communicate what medications were taken. Emergency medicine pharmacists also have an opportunity to intervene if a patient presents for care more than once with similar issues attributed to the same medications. Recognition of early warning signs is of upmost importance, whether that be recognition of a potential issue with medication misuse or recognition that a patient has taken a potentially lethal dose of a medication. In addition, being aware of the resources available when a patient is in crisis, such as the Poison Control Center, is essential.
In addition to educating themselves, pharmacists can pursue opportunities to engage the public in medication safety education. As mentioned previously, the Poison Control Center has several ideas on their website for topics that could be shared with patients regarding dangerous or potentially dangerous substances or medications.4 In addition, many professional pharmacy organizations and/or student organizations in colleges/schools of pharmacy also have resources and community education tools that could be utilized to provide this valuable education.
Patient Approaches and Opportunities
As medication specialists, pharmacists may be involved in direct patient care associated with toxicologic emergencies. They also may play a vital role with work at Poison Control Centers through triaging calls, developing, or assisting with the development of specific protocols and policies for local hospitals, and educating the public about preventing poisonings and accidental ingestions.5 However, regardless of setting, pharmacists can engage the public in education regarding safe medication practices.
Mr. Yuk™, developed by the Pittsburgh Poison Center in 1971, is a sticker that can be given to patients to be placed on substances in the household that are toxic and to educate adults and children about poison prevention.6 Pharmacists, though the basic provision of medication counseling, can provide information to patients that can prevent overdoses, such as maximum doses for medications taken on an as-needed basis, not mixing certain medications with each other or substances like alcohol, or how to use dosing syringes for dosing liquids in children. They additionally can engage patients in conversations regarding medication storage (e.g., use of child-safe containers and storage up and away from children and pets) and the importance of safe medication disposal.
Related chapters of interest:
- Safe opioid use in the community setting: reverse the curse?
- Harm reduction for people who use drugs: A life-saving opportunity
- A stigma that undermines care: opioid use disorder and treatment considerations
- Expanding the pharmacists’ role: assessing mental health and suicide
- American Association of Poison Control Centers.
- American College of Emergency Physicians. Initiating opioid treatment in the emergency department (ED): frequently asked questions (FAQs).
- Goldfrank’s Toxicologic Emergencies, 11th ed, 2019. McGraw-Hill.
- Centers for Disease Control and Prevention. Poisoning prevention. .
- Gummion DD, Mowry JB, Beuhler MC, et al. 2019 Annual report of the American association of poison control centers’ national poison data system (NPDS): 37th annual report. Clin Toxicol (Phila) 2020;58(12):1360-1541.
- Health Resources & Services Administration. Poison help. . Accessed January 3, 2021.
- Marraffa JM, Cohen V, Howland MA. Antidotes for toxicological emergencies: a practical review. Am J Health Syst Pharm 2012;69(3):199-212.
- American Association of Poison Control Centers. Older adults and medication safety. . Accessed March 24, 2021.
- Bonner L. Poison control: a crucial resource for pharmacists. Pharmacy Today 2020;26(2):30-1. . Accessed January 3, 2021.
- Pittsburgh Poison Center. . Accessed January 3, 2021.